Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Stationary solutions of chemotaxis systems

Author: Renate Schaaf
Journal: Trans. Amer. Math. Soc. 292 (1985), 531-556
MSC: Primary 35B32; Secondary 92A09
MathSciNet review: 808736
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The Keller-Segel Model is a system of partial differential equations modelling a mutual attraction of amoebae caused by releasing a chemical substance (Chemotaxis). This paper analyzes the stationary solutions of the system with general nonlinearities via bifurcation techniques and gives a criterion for bifurcation of stable nonhomogeneous aggregation patterns. Examples are discussed with various kinds of nonlinearities modelling the sensitivity of the chemotaxis response.

References [Enhancements On Off] (What's this?)

  • [1] J. C. Alexander and Stuart S. Antman, Global and local behaviour of bifurcating multidimensional continua of solutions for multiparameter nonlinear eigenvalue problems, Arch. Rational Mech. Anal. 76 (1981), 339-354. MR 628173 (82k:58030)
  • [2] W. Alt, Biased random walk models for chemotaxis and related diffusion approximations, J. Math. Biol. 9 (1980), 147-177. MR 661424 (84i:92007)
  • [3] -, Orientation of cells migrating in a chemotactic gradient, Biological Growth and Spread, Proceedings, Heidelberg 1979, Lecture Notes in Biomathematics, vol. 38, Springer-Verlag, 1980. MR 609371 (82i:92005)
  • [4] N. Chafee and E. F. Infante, A bifurcation problem for a nonlinear partial differential equation of parabolic type, Applicable Anal. 4 (1974), 17-37. MR 0440205 (55:13084)
  • [5] S. Childress and J. K. Percus, Nonlinear aspects of chemotaxis, Math. Biosci. 56 (1981), 217-237. MR 632161 (83d:92019)
  • [6] M. Crandall and P. Rabinowitz, Bifurcation from simple eigenvalues, J. Funct. Anal. 8 (1973), 161-180. MR 0341212 (49:5962)
  • [7] -, Bifurcation,perturbation of simple eigenvalues and linearized stability, Arch. Rational Mech. Anal. 52 (1973), 161-181. MR 0341212 (49:5962)
  • [8] G. L. Hazelbauer (ed.), Taxis and behaviour, elementary sensory systems in biology, Receptors and Recognition, Series B, vol. 5, Chapman and Hall, London, 1978.
  • [9] T. Kato, Perturbation theory for linear operators, Springer-Verlag, 1980.
  • [10] E. F. Keller and L. A. Segel, Initiation of slime mold aggragation viewed as an instability, J. Theoret. Biol. 26 (1970), 399-415.
  • [11] H. Kielhöfer, On the Lyapunov-stability of stationary solutions of semilinear parabolic differential equations, J. Differential Equations 22 (1976), 193-208. MR 0450762 (56:9055)
  • [12] I. R. Lapidus and M. Levandowsky, Modeling chemosensory responses of swimming eukarvotes, Biological Growth and Spread, Proceedings, Heidelberg 1979, Lecture Notes in Biomathematics, vol. 38, Springer-Verlag, 1980. MR 609375 (82f:92011)
  • [13] V. Nanjundiah, Chemotaxis, signal relaying and aggregation morphology, J. Theoret. Biol. 42 (1973), 63-105.
  • [14] M. Protter and H. Weinberger, Maximum principles in partial differential equations, Prentice-Hall, Englewood Cliffs, N. J., 1967. MR 0219861 (36:2935)
  • [15] P. Rabinowitz, Some global results for nonlinear eigenvalue problems, J. Funct. Anal. 7 (1971), 487-513. MR 0301587 (46:745)
  • [16] R. Schaaf, Global behaviour of solution branches for some Neumann problems depending on one or several parameters, J. Reine Angew. Math. 346 (1984), 1-31. MR 727393 (85i:58035)
  • [17] -, Global solution branches via the time maps, SFB 123, preprint (1985).
  • [18] J. Smoller and A. Wasserman, Global bifurcation of steady state solutions, J. Differential Equations 39 (1981), 269-290. MR 607786 (82d:58056)
  • [19] J. Smoller, A. Tromba and A. Wasserman, Nondegenerate solutions of boundary value problems, J. Nonlinear Analysis 4 (1980), 207-216. MR 563804 (81b:34009)
  • [20] J. Smoller, Shock waves and reaction-diffusion equations, Springer, 1983. MR 688146 (84d:35002)
  • [21] R. P. Sperb, On a mathematical model describing the aggregation of amoebae, Bull. Math. Biol. 41 (1979), 555-571. MR 631877 (82k:92034)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35B32, 92A09

Retrieve articles in all journals with MSC: 35B32, 92A09

Additional Information

Keywords: Chemotaxis, Keller-Segel Model, cross diffusion, stationary solutions, bifurcation, global bifurcation, time map, exchange of stability
Article copyright: © Copyright 1985 American Mathematical Society

American Mathematical Society